Tennessee, 2023

Hail in Tennessee, May 27, 2023

May 27, 2023 · NWS MEG · 1 event in 1 county or zone

An upper low tracked from southern Missouri across the Mid-South on May 27, 2003. This upper low combined with surface heating to produce scattered showers and thunderstorms across the region.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MEG wrote it up.

An upper low tracked from southern Missouri across the Mid-South on May 27, 2003. This upper low combined with surface heating to produce scattered showers and thunderstorms across the region. Isolated storms produced hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before the first event at May 27, 5:58 PM CST, 11 minutes earlier.

Area forecast discussion, May 27, 5:58 PM CST, 11 minutes before
Area Forecast Discussion
National Weather Service Memphis TN
658 PM CDT Sat May 27 2023

...New AVIATION...

.SYNOPSIS...
Issued at 234 PM CDT Sat May 27 2023

Showers and a few thunderstorms will persist mainly over portions
of north Mississippi this evening as an upper level low pressure
system moves east out of the region. An upper level ridge will
start to build into the Mid-South on Sunday bringing a period of
dry weather through Wednesday morning. Temperatures will
gradually warm over the next few days with highs approaching 90
degrees toward the end of the upcoming week.

&&

.DISCUSSION...
(This evening through next Friday)
Issued at 234 PM CDT Sat May 27 2023

A large area of showers along with some isolated thunderstorms
are moving east across portions of north Mississippi while a few
showers are moving west into portions of northwest Tennessee. This
is a result of an upper level low pressure system moving slowly
through the region. Temperatures this afternoon are ranging from
the mid 70s to lower 80s.

The upper level low will continue to move east into middle
Tennessee this evening. As it does, it will take the showers and
thunderstorms away from the region with dry weather returning to
the entire Mid-South after midnight. Temperatures will remain
below normal tonight with lows in the lower 50s to around 60
degrees.

By Sunday morning, the upper low will be centered over northern
Georgia. Most of the showers and isolated thunderstorms that
develop on Sunday around the upper low should remain east of the
Mid-South but an isolated shower or thunderstorm sneaking into
the region can't be ruled out. Temperatures will be a little
warmer on Sunday with highs in the upper 70s to lower 80s.

An upper level ridge will start to build into western sections of
the region Sunday night and will continue to spread north and east
through much of the upcoming week. As it does, temperatures will
start to slowly warm from day to day with highs approaching 90
degrees by Friday. Dry weather is expected from Sunday through
Wednesday morning. After that, scattered thunderstorms are
possible mainly during the afternoon hours for Wednesday through
Friday.

&&

.AVIATION...
(00Z TAFS)
Issued at 640 PM CDT Sat May 27 2023

Ongoing SHRAs and TSRAs remain scattered to isolated at this
hour. The trend will be for TSRAs to weaken to and eject outflows
that spawn new SHRAs and possibly TSRAs for the next several
hours. Kept a VCTS at MEM to account for activity moving in from
the east. Kept VCSH at MKL and TUP through midnight.

MVFR fog is possible at MKL overnight as winds go calm. Winds
will remain light and variable overnight at all other sites. North
winds will prevail through the end of the period.

AC3

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...None.
MO...None.
MS...Flash Flood Watch through Saturday afternoon for MSZ001-007-008-
     011-012-020.

TN...None.
&&

PUBLIC FORECAST...ARS
AVIATION...AC3

In the hours before

Special weather statement, May 27, 4:59 PM CST, 1 hour 10 minutes before
Special Weather Statement
National Weather Service Memphis TN
559 PM CDT Sat May 27 2023

TNZ090-272315-
Hardeman TN-
559 PM CDT Sat May 27 2023

...A strong thunderstorm will impact portions of northern Hardeman
County through 615 PM CDT...

At 559 PM CDT, Doppler radar was tracking a strong thunderstorm near
Chickasaw State Forest, moving south at 10 mph.

HAZARD...Winds in excess of 30 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Bolivar, Cloverport, Toone, Teague and Shandy.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3520 8889 3527 8913 3543 8899 3543 8891
      3542 8886
TIME...MOT...LOC 2259Z 019DEG 9KT 3538 8893

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...30 MPH

PWB
Local storm report, May 27, 5:04 PM CST, 1 hour 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
604 PM CDT SAT MAY 27 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0527 PM     HAIL             1 NNW MARKED TREE       35.54N 90.42W
05/27/2023  E0.88 INCH       POINSETT           AR   PUBLIC

            NICKEL-SIZED HAIL REPORT FROM MARKED TREE
            VIA SOCIAL MEDIA. TIME IS RADAR ESTIMATED.

&&
Special weather statement, May 27, 5:20 PM CST, 49 minutes before
Special Weather Statement
National Weather Service Memphis TN
620 PM CDT Sat May 27 2023

MSZ023-024-272345-
Monroe MS-Chickasaw MS-
620 PM CDT Sat May 27 2023

...A strong thunderstorm will impact portions of northwestern Monroe
County through 645 PM CDT...

At 620 PM CDT, Doppler radar was tracking a strong thunderstorm near
Aberdeen. This storm was nearly stationary.

HAZARD...Winds in excess of 30 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Amory, Aberdeen, New Wren, Becker and Wren.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3381 8872 3381 8882 3400 8858 3395 8846
      3384 8851
TIME...MOT...LOC 2320Z 012DEG 1KT 3387 8862

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH

PWB
Special weather statement, May 27, 5:24 PM CST, 45 minutes before
Special Weather Statement
National Weather Service Memphis TN
624 PM CDT Sat May 27 2023

TNZ090-280000-
Hardeman TN-
624 PM CDT Sat May 27 2023

...A strong thunderstorm will impact portions of northwestern
Hardeman County through 700 PM CDT...

At 624 PM CDT, Doppler radar was tracking a strong thunderstorm near
Bolivar, moving southwest at 10 mph.

HAZARD...Winds in excess of 30 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Bolivar, Whiteville, Toone, Middleburg and Shandy.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3541 8898 3531 8890 3515 8908 3535 8917
TIME...MOT...LOC 2324Z 043DEG 8KT 3533 8900

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...30 MPH

PWB
Special weather statement, May 27, 5:32 PM CST, 37 minutes before
Special Weather Statement
National Weather Service Memphis TN
632 PM CDT Sat May 27 2023

MSZ024-280000-
Monroe MS-
632 PM CDT Sat May 27 2023

...A strong thunderstorm will impact portions of northwestern Monroe
County through 700 PM CDT...

At 632 PM CDT, Doppler radar was tracking a strong thunderstorm near
New Wren, or 7 miles northwest of Aberdeen. This storm was nearly
stationary.

HAZARD...Winds in excess of 30 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3384 8859 3386 8872 3401 8865 3398 8849
TIME...MOT...LOC 2332Z 192DEG 4KT 3391 8862

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...30 MPH

PWB
Special weather statement, May 27, 5:44 PM CST, 25 minutes before
Special Weather Statement
National Weather Service Memphis TN
644 PM CDT Sat May 27 2023

TNZ090-280015-
Hardeman TN-
644 PM CDT Sat May 27 2023

...A strong thunderstorm will impact portions of southwestern
Hardeman County through 715 PM CDT...

At 644 PM CDT, Doppler radar was tracking a strong thunderstorm near
Bolivar. This storm was nearly stationary.

HAZARD...Winds in excess of 30 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Bolivar, Hickory Valley, Saulsbury, Rogers Springs, Van Buren and
Middleburg.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3507 8920 3509 8920 3525 8909 3522 8898
      3501 8896
TIME...MOT...LOC 2344Z 028DEG 3KT 3520 8903

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...30 MPH

PWB

The radar

The Memphis radar (KNQA), 66 km away, was scanning. The volume nearest the first event began at 00:08 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Hardeman

When
May 27, 6:09 PM CST to 6:14 PM CST
Where
Hardeman County, 5 mi S of Whiteville
Measured
0.75 in hail
Reported by
Public
Coordinates
35.258, -89.150

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2023Every state in 2023This day in weather historyWarnings in Tennessee, May 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1103477.